Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

August 12, 2005Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 12, 2005, 6:57 PM MDT for Converse County, Wyoming. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2005, 6:57 PM MDT (00:57 UTC)
Expired
Aug 12, 2005, 7:30 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Converse County, WY

The radar

The Rapid City radar (KUDX), 208 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:10 PM MDTHAIL 1.752 S Bill, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 4:05 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 130059
SVRCYS
WYC009-130130-
/O.NEW.KCYS.SV.W.0147.050813T0057Z-050813T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 730 PM MDT

* AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BILL...OR ABOUT
  29 MILES NORTH OF DOUGLAS...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CONVERSE COUNTY AT 710 PM MDT

LAT...LON 4346 10518 4304 10550 4299 10491 4345 10492

$$

SOWKO
2 follow-up statements
000 
WWUS55 KCYS 130118
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
718 PM MDT FRI AUG 12 2005

WYC009-130130-
/O.CON.KCYS.SV.W.0147.000000T0000Z-050813T0130Z/
CONVERSE WY-
718 PM MDT FRI AUG 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM MDT FOR EAST
CENTRAL CONVERSE COUNTY...

AT 710 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16 MILES SOUTHWEST
OF MIDDLE CREEK RESERVOIR...OR ABOUT 28 MILES NORTHEAST OF DOUGLAS...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN CONVERSE COUNTY AT 730 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN WYOMING.

LAT...LON 4327 10516 4304 10550 4299 10491 4345 10492

$$

SOWKO
000 
WWUS55 KCYS 130129
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
726 PM MDT FRI AUG 12 2005

WYC009-130136-
/O.EXP.KCYS.SV.W.0147.000000T0000Z-050813T0130Z/
CONVERSE WY-
726 PM MDT FRI AUG 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CONVERSE 
COUNTY EXPIRES AT 730 PM MDT...

AT 725 PM WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM ACTIVITY HAD SHIFTED SOUTHWARD INTO EAST CENTRAL 
CONVERSE COUNTY WHERE A TORNADO WARNING IS IN EFFECT UNTIL 745 PM.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR SOUTHEASTERN WYOMING.

LAT...LON 4327 10516 4304 10550 4299 10491 4345 10492

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:00 PM MDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT FRI AUG 12 2005

.SHORT TERM...COLD FRONT PLUNGING SOUTHWARD THROUGH WYOMING AND
SOUTH DAKOTA THIS AFTERNOON. CONVECTION WILL DEVELOP LATE THIS
AFTERNOON AHEAD OF THIS FEATURE. AIR MASS IS VERY STABLE ACROSS
SOUTHEAST PORTIONS OF THE FORECAST AREA DUE TO PERSISENT SOUTHEAST
WINDS. SO HAVE FAVORED NORTHERN FRINGE OF FORECAST AREA - NORTH OF
ALLIANCE AND DOUGLAS - WITH RESPECT TO EVENING PRECIP CHANCES. THE
FRONT MOVES THROUGH DOUGLAS IN THE LATE EVENING...AND
CHEYENNE/LARAMIE IN THE WEE HOURS OF THE MORNING. IT MAY HOLD OFF
UNTIL SUNRISE AT SIDNEY. AFTER FRONTAL PASSAGE...LOW LEVEL MOISTURE
FILLS IN WITH GUSTY NORTH TO NORTHEAST WINDS THROUGH THE DAY
SATURDAY...MAKING FOR AN OVERCAST AND DAMP DAY WITH PERSISENT
DRIZZLE AND SPRINKLES. LITTLE IN THE WAY OF TEMEPRATURE RECOVERY
FROM MORNING LOWS. PLAINS REMAIN SOCKED IN THE STRATUS THROUGH
SATURDAY NIGHT...WHICH SHOULD KEEP LOWS FROM THREATENING RECORDS.
POMEROY

.LONG TERM...SFC HIGH MOVES ACROSS THE CWA SUNDAY WHICH SHOULD
GRADUALLY CLEAR THINGS OUT.  ZONAL FLOW THEN SETS UP FOR EARLY
NEXT WEEK WITH DRY AND WARMER CONDITIONS EXPECTED AS MOISTURE LOOKS
TO BE SUPPRESSED TO THE SOUTH.  GFS DEPICTING IMPULSE WITH SOME PCPN
LATE TUESDAY BUT DGEX NOT HINTING AT THIS FEATURE.  WILL MAINTAIN
LOW POPS MAINLY MTNS FOR THAT TIME AND SEE HOW THINGS UNFOLD. OTHER
WEAK IMPULSES MAY INTERACT WITH SOME MOISTURE RETURN WEDS/THURSDAY
SO WILL KEEP SOME LOW POPS FOR THAT TIME PERIOD AS WELL BEFORE
DRYING ADVERTISED AGAIN BY THE END OF THE WEEK. -RE-

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 12, 10:45 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT FRI AUG 12 2005

NEZ001>003-019>021-054-055-WYZ059-060-067-068-131215-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING AND PART OF SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DAYTIME HEATING WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS
AFTERNOON AND EVENING WITH SCATTERED THUNDERSTORMS EXPECTED. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH HAIL...DAMAGING WINDS AND
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

WYZ061>066-069-070-131215-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS-
1045 AM MDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND EXTREME
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS
WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MUCH COOLER TEMPERATURES ALONG WITH SCATTERED AREAS OF LIGHT RAIN
WILL BE OVER THE AREA ON SATURDAY. CLOUDS WILL DECREASE ON SUNDAY.
WARMER TEMPERATURES WILL OCCUR TUESDAY THROUGH THURSDAY ALONG WITH
A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 4:08 PM MDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT FRI AUG 12 2005

WYZ059>060-064-067>068-130500-
CONVERSE-NORTH LARAMIE RANGE-GOSHEN-NIOBRARA-PLATTE-
408 PM MDT FRI AUG 12 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
716 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN WYOMING THIS WATCH INCLUDES 4 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTHEAST WYOMING

GOSHEN... PLATTE...

THIS INCLUDES THE CITIES OF...DOUGLAS...GLENROCK...GUERNSEY...
LUSK...TORRINGTON AND WHEATLAND.
Local storm report, Aug 12, 6:46 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
646 PM MDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 N BILL                43.22N 105.26W
08/12/2005  1.75 INCH        CONVERSE           WY   TRAINED SPOTTER

            HAIL LASTED FOR 5 MINUTES...UNTIL 625 PM. THE LARGE HAIL
            WAS BETWEEN 1 AND 3 MILES NORTH OF BILL AND COVERED THE
            GROUND TO A DEPTH OF 6 INCHES.

&&

MWEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:32 PM MDTTornado WarningCYSConverse31 min
Aug 12, 7:02 PM MDTTornado WarningCYSConverse43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.